From L'Anse, Michigan, USA:
My husband has had type 2 diabetes for 15 years and is 51 years old. He has reactions about 5 times a month and usually in the middle of the night. One of the worst ones happened recently about 2:00 A.M. and last for about 2 hours. gave him candy, juice and bread and peanut butter but it took that long for him to come out of it. He seemed to be aware of things that were going on about half way through it and said that he was very scared because he couldn't remember numbers or words. I had him try and say the alphabet or asked him questions about his address, etc. He had a hard time answering and some he couldn't. Is it possible to have a stroke during one of these reactions? Since he eventually came out of it, I know he didn't, but he had all the signs.
When your blood sugar is really low your brain is not working because it can only use glucose for fuel whereas your muscles can use fat for fuel when you are low on glucose. It is a very scary thing to get that low. My question is why? You should be working with a diabetes team to help identify changes in your husbands regimen that can help him avoid these lows. Also, when people get hypoglycemic frequently their brain starts to feel like being low is normal and doesn't give you the "low signals" until too late to treat it. This is called hypoglycemia unawareness. The answer is to avoid getting low for awhile and then you get your symptoms back at a level where you have time to treat it without getting so low. People who use Humalog for their meal coverage have fewer lows in the night than people who use Regular insulin.
Original posting 16 Mar 1999
Posted to Hypoglycemia
Last Updated: Tuesday April 06, 2010 15:09:02
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.